Upgrade to remove ads
Pharm Chapter 3 rq
Terms in this set (18)
The nurse is reviewing factors that influence pharmacokinetics in the neonatal patient. Which factor puts the neonatal patient at risk with regard to drug therapy?
a Immature renal system
b Hyperperistalsis in the GI tract
c Irregular temperature regulation
d Smaller circulatory capacity
The physiologic differences in the pediatric patient compared with the adult patient affect the amount of drug needed to produce a therapeutic effect. The nurse is aware that one of the main differences is that infants have
a increased protein in circulation.
b fat composition lower than 0.001%.
c more muscular body composition.
d water composition of approximately 75%.
While teaching a 76-year-old patient about the adverse effects of his medications, the nurse encourages him to keep a journal of the adverse effects he experiences. This intervention is important for the elderly patient because of which alterations in pharmacokinetics?
a Increased renal excretion of protein-bound drugs
b More alkaline gastric pH, resulting in more adverse effects
c Decreased blood flow to the liver, resulting in altered metabolism
d Less adipose tissue to store fat-soluble drugs
When the nurse is reviewing a list of medications taken by an 88-year-old patient, the patient says, "I get dizzy when I stand up." She also states that she has nearly fainted "a time or two" in the afternoons. Her systolic blood pressure drops 15 points when she stands up. Which type of medication may be responsible for these effects?
b Cardiac glycosides
A pregnant patient who is at 32 weeks' gestation has a cold and calls the office to ask about taking an over-the-counter medication that is rated as pregnancy category A. Which answer by the nurse is correct?
a "This drug causes problems in the human fetus, so you should not take this medication."
b "This drug may cause problems in the human fetus, but nothing has been proven in clinical trials. It is best not to take this medication."
c "This drug has not caused problems in animals, but no testing has been done in humans. It is probably safe to take."
d "Studies indicate that there is no risk to the human fetus, so it is okay to take this medication as directed if you need it."
The nurse is preparing to administer an injection to a preschool-age child. Which approaches are appropriate for this age group? (Select all that apply.)
a Explain to the child in advance about the injection.
b Provide a brief, concrete explanation about the injection.
c Encourage participation in the procedure.
d Make use of magical thinking.
e Provide comfort measures after the injection.
b d e
The nurse is preparing to give an oral dose of acetaminophen (Tylenol) to a child who weighs 12 kg. The dose is 15 mg/kg. How many milligrams will the nurse administer for this dose?
When calculating pediatric dosages, what will the nurse take into consideration?
A Utilization of drug reference recommendations based on mg/kg of body weight is the preferred method.
B Calculated doses based on body weight need to be increased by 10% due to immature renal and hepatic function.
C Dosage calculation according to body weight is the most accurate method because it takes into account differences in maturational development.
D Dosage calculation by body surface area is the most accurate method because it takes into account the difference in size of the child and/or neonate.
When teaching a pregnant mother about the effects of medication on the fetus, the nurse recognizes that the greatest harm from maternally ingested medications occurs during which time period?
A First trimester
B Second trimester
C Third trimester
D Birthing process
Knowing that the albumin in neonates and infants has a lower binding capacity for medications, the nurse can expect the prescriber to perform which action to minimize the risk of toxicity?
A Decrease the amount of drug given
B Increase the amount of drug given
C Shorten the time interval between doses
D Administer the medication intravenously
(A lower binding capacity leaves more drug available for action; thus a lower dose would be required to prevent toxicity.)
The nurse is admitting an 82-year-old patient for treatment of heart failure. During assessment of the patient's history, the nurse notes a subjective complaint of chronic constipation. Of the prescribed medications the patient was taking prior to admission, which would the nurse suspect might contribute to this gastrointestinal complaint?
A naproxen (Aleve), a non steroidal antiinflammatory drug
B warfarin sodium (Coumadin), an anticoagulant
C verapamil (Calan), a calcium channel-blocking drug
D spironolactone (Aldactone), a potassium-sparing diuretic
(Calcium channel-blocking drugs may worsen constipation in the elderly population and thus should be avoided.)
The nurse working in a prenatal clinic recognizes that the safety or potential harm of drug therapy during pregnancy relates to which factor?
A Maternal blood type
B Fetal sex
C Drug properties
D Diet of the mother
A mother of a 1-month-old infant calls the clinic and asks the nurse if the medication she is taking can be passed to her infant during breastfeeding. What is the appropriate response for this patient?
A "You should not take any medication while breastfeeding."
B "Only certain medications pass to infants while breastfeeding."
C "I will leave the doctor a message to return your call."
D "Drugs can cross from mother to infant in breast milk, so it will depend on the drug you are taking."
A nurse working with elderly patients is concerned about the number of medications each patient is taking. Which will the nurse assess as the highest priority for the patients related to polypharmacy?
A Drug interactions
B Cost of medications
C Schedule of medications
D Nonadherence to drug regimen
Which actions will the nurse perform to ensure the medication dose for a pediatric patient is correct? (Select all that apply.)
A Use the patient's weight in pounds.
B Use a current drug reference to determine usual dosage per 24 hours.
C Determine the dose parameters by multiplying the weight by the minimum and maximum daily doses of the drug (the safe range).
D Determine the total amount of the drug to administer per dose and per day.
E Compare the drug dosage prescribed with the calculated safe range.
F If the drug dosage prescribed varies from recommended reference range, notify the provider.
answer B C D E F
When teaching a pregnant woman about the use of drugs during pregnancy, which statement will the nurse include?
A Exposure of the fetus to drugs is most detrimental during the second trimester of pregnancy.
B Pregnant women must never take drugs to control high blood pressure.
C Drug transfer to the fetus is most likely to occur during the last trimester of pregnancy.
D The fetus is at greatest risk for drug-induced developmental defects during the second trimester of pregnancy.
(Drug transfer to the fetus is most likely to occur during the last trimester of pregnancy. Exposure of the fetus to drugs is most detrimental during the first trimester of pregnancy and the fetus is at greatest risk for drug-induced developmental defects during the first trimester of pregnancy. Pregnant women need to take medications to control situations such as high blood pressure.)
When administering medications to pediatric patients, the nurse understands that the dosage calculations for pediatric patients are different than for adults because pediatric patients
A are more likely to develop edema.
B have more stomach acid.
C have skin that is less permeable.
D have immature liver and kidney function, resulting in impaired drug metabolism and excretion
Rationale: In pediatric patients, body temperature is less well-regulated and dehydration occurs easily; pediatric patients lack stomach acid to kill bacteria, and have skin that is thinner and more permeable. It is true that pediatric patients have immature liver and kidney function, resulting in impaired drug metabolism and excretion.
Which does the nurse identify as a pharmacokinetic change that occurs in the elderly?
A Gastric pH is more acidic
B Fat content is decreased because of increased lean body mass
C Increased production of proteins by the liver
D The number of intact nephrons is decreased
Rationale: In elderly patients, the gastric pH is less acidic because of a gradual reduction in the production of hydrochloric acid in the stomach, fat content is increased because of decreased lean body mass, and there is decreased production of proteins by the aging liver and reduced protein intake. It is correct that the number of intact nephrons decrease in the elderly.
OTHER SETS BY THIS CREATOR
Chapter 30: The Strategic Planning Process
Chapter 23: Managing Quality and Risk
Chapter 18: Leading Change
Chapter 14: Work force Engagement through Collecti…
OTHER QUIZLET SETS
Late Middle Ages WH Test
Ch. 5: The Actions of Drugs
Abnormal Psychology Exam 3
POM TEST #2